Colorado, 2024

Wildfire in Colorado, August 7 to 9, 2024

August 7 to 9, 2024 · NWS GJT · 1 event in 1 county or zone

The Big Gulch Fire started in early August 12 miles west of Craig due to a lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$150,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Big Gulch Fire started in early August 12 miles west of Craig due to a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 1:02 PM MST, 1 hour 20 minutes earlier. Its key messages:

  • Rinse and repeat afternoon thunderstorms will bring brief heavy rain, gusty outflow winds, frequent lightning, and small hail daily.
  • Increasing monsoonal moisture starting Friday will lead to increased storm coverage and an increasing threat of flash flooding and debris flows through the weekend and into early next week.
  • Temperatures remain 5-10 degrees above normal today and tomorrow, before dropping near to below normal Friday through the weekend.
Area forecast discussion, Aug 7, 1:02 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
202 PM MDT Wed Aug 7 2024

.KEY MESSAGES...

- Rinse and repeat afternoon thunderstorms will bring brief
  heavy rain, gusty outflow winds, frequent lightning, and small
  hail daily.

- Increasing monsoonal moisture starting Friday will lead to increased
  storm coverage and an increasing threat of flash flooding and
  debris flows through the weekend and into early next week.

- Temperatures remain 5-10 degrees above normal today and
  tomorrow, before dropping near to below normal Friday through
  the weekend.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 145 PM MDT Wed Aug 7 2024

As expected, storm coverage is less in comparison to yesterday,
thanks to drier air working in from the north. What convection has
fired started later than in previous days as well, thanks to morning
clouds and showers delaying heating. What is a bit different,
compared to previous days, is that the better coverage and stronger
storms are across northeast Utah and northwest Colorado. This is
largely thanks to a weak wave tracking along the WY border, and a 40-
50 knot upper level jet just clipping into the area. The dynamic
forcing associated with these two features seems to be enough to
overcome the lack of moisture, producing some stronger, more
organized storms. As the wave continues tracking east, the showers
across the north will lose steam as the afternoon drags on, with
focus shifting to the south. Convection will fill in over the San
Juans and other ranges south of I-70 as we move toward evening,
before beginning to stratiform out and taper off after sunset. While
model guidance indicates that everything should quiet down during the
overnight hours, there is still a chance that some lingering showers
or storms could hold on into the early morning, as another weak wave
moves through to the north, and the jet actually strengthens a bit.
Guidance has a habit of struggling with overnight monsoonal
convection, especially when it's triggered by very subtle factors
like these. Areas along and north of I-70 will be the most likely
areas to see potential overnight convection lingering into tomorrow
morning.

Tomorrow will be the last day of this rinse and repeat pattern,
before the big moisture push moves in late tomorrow night. The drier
air will sag just a bit further south, limiting coverage across
northeast Utah, northwest Colorado, and into the I-70 corridor.
However, there will once again be some dynamic forcing available
from the jet to the north, and possibly another weak wave during the
afternoon hours. The higher terrain will be most favored for
initiation, although outflows may become the dominant trigger as the
day drags on. As with the last several days, storms today and
tomorrow will be capable of producing frequent lightning, gusty
outflow winds in excess of 40 mph, brief heavy rain, and some small
hail. Where storms are slow moving or begin to train, the threat of
flash flooding will be elevated. The frequent lightning associated
with these storms will also be capable of sparking more wildfires
where fuels remain susceptible. Moisture is expected to begin
increasing, mainly south of the I-70 corridor, late Thursday night,
gradually spreading northward through the long term period.

Afternoon highs will continue to run 5-10 degrees above normal
across the region, although areas that see showers or thunderstorms
may be a few degrees cooler. Lingering clouds during the overnight
hours, as well as just increased moisture in general, will keep
overnight lows 5-10 degrees above normal as well.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 145 PM MDT Wed Aug 7 2024

After a few 'drier' days moisture will surge back into the area
by early Friday. The SubTrop High will be arched from off the
SoCal coast...over the 4 Corners to the stronger eastern
circulation over W.Texas. So it appears we will be getting a
dual source of moisture with deepening post frontal Easterlies
driving Gulf of Mexico moisture back to the West where it will
join the more traditional monsoonal tap. AS a result PWAT
pushed back above the 1 inch mark with mixing ratios also 1-2
stdDev above normal. At the moment a distinct wave is not being
picked up by models Friday into Saturday...which is not
surprising...but the core of stronger Westerlies remains across
our northern CWA. We can expect the usual uptick in storms
firing over the terrain to start the day with the added shear
and moisture likely allowing more storm activity to reach some
of the lower elevations that have been missing out the past few
days. Moisture will not be flushed out through early next week
as the flow aloft remains squeezed between the SubTrop High off
to our East and an approaching upstream trough to the Pacific
Coast. So fairly active weather stays in place for the extended
forecast with climate outlooks suggesting wetter than normal
conditions under a general cooling trend. At Grand Junction we
are currently sitting at the 3rd longest string of 90+ days in a
row at 46 as of today...the 1st and 2nd spots being 52 and 51
respectively. With the added mositure leading to clouds and
precipitation the current forecast would keep us in 3rd place as
highs cool off into the 80s. With another prolonged tap to
moisture flooding threats will be monitored each day until much
drier air looks to invade by the middle of next week when the
upper trough has more influence on the overall pattern in the
West.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1134 AM MDT Wed Aug 7 2024

Most TAF sites will have some probability of seeing a passing
storm move in the vicinity of the airfield or at least get some
of the outflow winds through the evening. The mountain TAF sites
by default will be favored to see a storm roll nearby. Gusts of
35 to 45 mph will be the main threats besides lightning. There
is an very small probability (10%) that rainfall rates could
drop vsby to MVFR. Otherwise VFR will dominate the forecast over
the next 24 hours.

&&

.HYDROLOGY...
Issued at 145 PM MDT Wed Aug 7 2024

Monsoonal moisture is expected to persist across eastern Utah
and western Colorado through the week, with daily showers and
thunderstorms forming first over the higher terrain and then
spreading over adjacent valleys. Areas south of the I-70
corridor will see the most consistent activity. The threat for
heavy rainfall will increase Friday into the weekend as a deep
monsoonal moisture push will increase precipitable water values
towards 150-200% of normal (above 1"). This will lead to an
increasing threat of flash flooding across the majority of the
area, potentially lasting into early next week. Be sure to stay
weather aware over the coming days, especially if recreating
outdoors and in locations prone to flash flooding and debris
flows. Stay tuned for forecast updates, as well as any Watches,
Warnings, and Advisories in the coming days.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...15
AVIATION...15
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 7, 2:54 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Wed Aug 7 2024

COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Wed Aug 7 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Afternoon showers and storms are expected today. Storms will be
capable of producing gusty outflow winds, small hail, and brief
bouts of heavy rainfall. Localized flash flooding and debris flows
are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for daily showers and storms continue through the week.
The potential for heavy rainfall increases heading into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 12:25 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
125 PM MDT Wed Aug 7 2024

COZ008-010-013-072000-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
125 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EAGLE COUNTY
THROUGH 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eagle, or 25 miles east of Glenwood Springs, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph. Torrential rain may cause travel
         issues along the I-70 corridor.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eagle, Gypsum, Edwards, Dotsero, Wolcott, State Bridge, and
Sweetwater.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 133 and 161.
 Colorado 131 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3963 10707 3973 10711 3988 10658 3958 10663
TIME...MOT...LOC 1924Z 258DEG 20KT 3966 10687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 7, 1:08 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
208 PM MDT Wed Aug 7 2024

UTZ023-024-072045-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
208 PM MDT Wed Aug 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN UINTAH COUNTY
THROUGH 245 PM MDT...

At 207 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Vernal to 7 miles
southeast of Whiterocks to near Roosevelt. Movement was southeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roosevelt, Fort Duchesne, Ballard, and Randlett.

This includes U.S. Highway 40 in Utah between mile markers 116 and
129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 10966 4032 10970 4017 10993 4019 10998
      4037 10998 4043 10990 4062 10987
TIME...MOT...LOC 2007Z 305DEG 10KT 4058 10981 4039 10983 4026 11000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Aug 7, 1:41 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
241 PM MDT Wed Aug 7 2024

UTZ024-072115-
Eastern Uinta Basin UT-
241 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UINTAH COUNTY
THROUGH 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Myton, or 13 miles south of Fort Duchesne, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Randlett.

This includes U.S. Highway 40 in Utah between mile markers 129 and
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 10969 3996 10965 4000 10997 4018 10998
TIME...MOT...LOC 2041Z 271DEG 24KT 4009 10993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BGB
Special weather statement, Aug 7, 1:58 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
258 PM MDT Wed Aug 7 2024

COZ002-013-072130-
Flat Tops CO-Central Yampa River Basin CO-
258 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOFFAT COUNTY
THROUGH 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Meeker, or 30 miles west of Craig, moving east at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Juniper Springs.

This includes Colorado 13 between mile markers 63 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4033 10826 4044 10826 4050 10773 4027 10776
TIME...MOT...LOC 2058Z 277DEG 28KT 4038 10810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 7, 2:10 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
310 PM MDT Wed Aug 7 2024

COZ019-022-072145-
Animas River Basin CO-Southwest San Juan Mountains CO-
310 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA PLATA COUNTY
THROUGH 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bayfield, or 14 miles east of Durango, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bayfield.

This includes U.S. Highway 160 in Colorado between mile markers 97
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 10780 3737 10768 3729 10750 3716 10763
TIME...MOT...LOC 2110Z 312DEG 12KT 3726 10762

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 7, 2:12 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
312 PM MDT Wed Aug 7 2024

UTZ024-025-072145-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
312 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL UINTAH COUNTY THROUGH
345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Fort Duchesne, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

This storm will remain over mainly rural areas of central Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4012 10970 4022 10958 4002 10927 3986 10954
TIME...MOT...LOC 2112Z 318DEG 20KT 4011 10961

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
August 7, 2:22 PM MST to August 9, 11:00 AM MST
Where
Central Yampa River Basin forecast zone
Crop damage
$150,000
Reported by
Park/Forest Service
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Big Gulch Fire started in early August 12 miles west of Craig due to a lightning strike. The fire grew to 1,161 acres before it was contained a couple days later in early August. The estimated cost to date was $150,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208131.